Hail, Sheridan
- When
- July 16, 4:20 PM MST
- Where
- Sheridan County, 4.18 mi S of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -102.690
A trained spotter reported quarter size hail south of Hay Springs.
Isolated supercells moved southeast across the panhandle and Sandhills during the evening hours of July 16, resulting in multiple reports of large hail, some significant, and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated supercells moved southeast across the panhandle and Sandhills during the evening hours of July 16, resulting in multiple reports of large hail, some significant, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 1:15 PM MST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 315 PM CDT Sun Jul 16 2023 .SYNOPSIS... Issued at 315 PM CDT Sun Jul 16 2023 Key Messages: - Smoke will linger across portions of northern NE today, shifting southwestward Monday - Isolated thunderstorms this evening, more widespread severe weather possible Monday evening into Tuesday morning - Active weather continues through the workweek with several chances for thunderstorm development - A warming and a drying trend begins late next weekend && .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sun Jul 16 2023 Some smoke from Canadian wildfires remains across the area this afternoon. Though primarily aloft, there are reduced visibilities north of highway 2 suggesting air quality may be impacted some there. A very subtle mid level short wave was sliding southeastward from MT/wrn SD early this afternoon, as seen in water vapor imagery and also very subtle upper divergence noted in subjective analysis of UA data this morning. This is notable in the wake of morning convection as low level lapse rates have responded well across the northwest part of the area into western SD early this afternoon, which will help to establish an area of modest ML CAPE late this afternoon, in the presence of good deep layer shear. With the main ribbon of higher upper level wind across eastern Dakotas, the associated cold front will sag southward and may interact with the Black Hills lee side convergence zone, resulting from the decent northwest flow, to develop isolated storms along it. 12Z CAMs all seem to show some idea of this, with the notable exception of the HRRR (starting to show shallow convection as of the 16Z run). Confidence in a concise area of convergence sufficient to develop thunderstorms is low so precip chances are siolated at best. If storms develop, they should dissipate after sunset late this evening as the area settles under light easterly flow at the surface as high pressure moves into northeast NE late tonight. In addition, a northerly flow just off the surface will not be conducive for further storm development overnight. Low level moisture remains good and with the easterly flow would expect to see the persistent smoke push south and then westward overnight. With the extra particulates in the air, it wouldn't be out of the question to see a visibilities reduced in fog, especially in river valleys. With only medium confidence in this have not added to the forecast as fog, though the smoke will be mentioned. For Monday, the bulk of the day should be dry and mainly sunny, with the caveat of smoke remaining through the day. The upper ridge axis shifts eastward while breaking down somewhat, though upper heights will be rising through the day and creating broad subsidence aloft across the northern Plains. By afternoon, with the surface high pressure retreating, southerly return flow will set up across the western Sandhills and much of the High Plains. This will bring a return of better low level moisture and with good insolation during the day, will yield an unstable environment across the area, with ML CAPE values nearing 2500 J/Kg. Meanwhile a more potent upper level PV anomaly will progress eastward near the WA/Canada border. Ahead of this feature, a separate but fairly stout upper PV anomaly will move quickly into MT/WY as the resultant quick zonal flow aloft induces strong pressure falls in the northern High Plains. Southerly flow will strengthen in response to these lowering pressures setting up a strong nocturnal LLJ from the central High Plains into the Dakotas. All of this sets the stage for good confidence in the development of a convective complex from Monday evening into the morning hours of Tuesday. A broad slight risk of severe storms is already in place for this from central SD into northern NE. However, the timing of the beginning of this impending convective complex is a bit in question as some CAMs suggest an early evening Monday start to the convection, while some focus the best lift along the elevated warm front that lift north as a result of the LLJ development, after midnight. Details will be refined on this timing issue, but there is good confidence in a complaex of strom to severe storms in some fashion Monday night. Good deep layer flow aloft will promote long hodographs and the potential for large hail in the initial stages of the development, with a possible transition to damaging wind depending on how strong of an inversion there is ahead of the convection after sunset. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Jul 16 2023 An anomalous upper low will begin to organize in the Gulf of Alaska by midweek which will allow a poleward expansion of the upper ridge across the west. This ridge will expand to cover much of the western two-thirds of the CONUS by late next weekend leading to a warming and drying trend late next Saturday toward the first of next week. However, in the meantime a continued active weather pattern will remain across the Plains. Temperatures will remain close to average Monday and Tuesday, but will be below average through Friday before warming once again. Strong to severe storms will likely be ongoing for the eastern portions of the area Tuesday morning. In their wake, a brief lull, but a secondary cold front will slide southward again by evening This may become a focus for additional thunderstorm development by late afternoon across the northwest, but much will depend on the expanse of subsidence provided by the exiting convective complex. As the anomalous upper low slides eastward along the Canadian border, the continued fast flow aloft, which transitions from zonal back to northwesterly by the end of the week, will provide the necessary shear for organized convective develpoment each day through Friday. Although briefly disrupted by the daily convection, low level moisture will remain plentiful as well through the week. The GFS deteministic solution does scour out the low level moisture Friday into Saturday, but with the continued precipitation across the area and resultant soil moisture fluxes in periods of good sunshine, believe this is too aggressive and favor the slightly more humid ECMWF and associated implied ensemble probabilities. With the ridge building more into the Plains Saturday through Sunday, the warming trend will ensue and a drier forecast is in place. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 102 PM CDT Sun Jul 16 2023 The main aviation concern will be across northern Nebraska where significant smoke and haze from Canadian wildfires will continue to impact the region through this evening. Reductions in visibility down to 6 miles is before smoke begins to improve overnight. Some isolated thunderstorms are also possible across the Sandhills and into north central Nebraska this evening. At this time, confidence remains low in development and even if convection does develop, it should remain outside of both KVTN and KLBF terminals and therefore thunderstorm mentions have been left out of the prevailing forecast at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 245 PM CDT Sun Jul 16 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-171945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 245 PM CDT Sun Jul 16 2023 /145 PM MDT Sun Jul 16 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Smoke from Canadian wildfires will continue to lead to reduced air quality and visibility across portions of northern Nebraska through tonight. Isolated thunderstorms will be possible this evening across portions of north central Nebraska. A few storms could be strong to briefly severe with the greatest hazards being strong winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily thunderstorm chances persist Monday night through the end of the week. A few strong to briefly severe storms will be possible Monday evening and into Monday night and again on Tuesday across portions of central and north central Nebraska. Beyond Tuesday, the potential for severe thunderstorms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
520 PM MDT Sun Jul 16 2023
NEZ004-094-162345-
Sheridan NE-Western Cherry NE-
520 PM MDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Housing, or 11 miles east of Pine Ridge, moving southeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Merriman, Hoover Lake, Irwin, Intersection of Highway 20 and
Irwin Road, Shell Lake State Wildlife Management Area and Bayonne.
This includes the following highways...
Highway 20 between mile markers 103 and 139.
Highway 61 between mile markers 224 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10182 4294 10161 4266 10213 4300 10248
TIME...MOT...LOC 2320Z 310DEG 35KT 4301 10233
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GomezThe Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter size hail south of Hay Springs.
Public reported golf ball size hail west of Rushville with photos included.
Public reported hail ranging from quarter to golf ball size south of Rushville.
A trained spotter reported golf ball size hail near Ellsworth.
A trained spotter estimated 70 mph wind gusts near Ellsworth.
Fire chief reported tennis ball size hail near Crescent Lake NWR.
Fire chief reports damage from wind driven hail, including broken windows, damaged vehicles, and destroyed garden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119839, 1119840, 1119841, 1119842, 1119843, 1119844, 1119845.